Kansas, 2014Hail in Kansas, May 8, 2014
May 8, 2014 · NWS ICT · 3 events in 2 counties and zones
An isolated storms produced lots of pea sized hail and some as big as quarters over the Flint Hills.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated storms produced lots of pea sized hail and some as big as quarters over the Flint Hills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 2:46 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, May 8, 2:46 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 8 2014
.SYNOPSIS...
ISSUED AT 345 PM CDT THU MAY 8 2014
EARLY THIS AFTERNOON AN UPPER-DECK SHORTWAVE CONTINUED TO MOVE NE FROM
THE NORTHERN & CENTRAL ROCKIES TOWARD THE NORTHERN & CENTRAL PLAINS.
THIS HAS BEEN FORCING A PACIFIC COLD FRONT & DRY LINE E ACROSS CENTRAL
& SOUTH-CENTRAL KS WHERE THE BOUNDARY IS CLOSELY ALIGNED WITH I-135 AT
2 PM. THE SHOWERS THAT OCCURRED OVER SOUTHEAST KS VACATED SOUTHEAST KS
~12 NOON.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 345 PM CDT THU MAY 8 2014
TONIGHT:
NO DOUBT THE FOCUS REMAINS ON SEVERE THUNDERSTORM REDEVELOPMENT ACROSS
PRIMARILY SOUTHEAST KS. WITH THE UPPER-DECK WAVE CONTINUING TO VENTURE
ACROSS THE GREAT PLAINS THE COLD FRONT WOULD CONTINUE TO MOVE SOUTHEAST
TOWARD SOUTHEAST KS WHERE THE FRONT SHOULD DECELERATE & SLOWLY TAKE ON
A MORE EAST-WEST ORIENTATION AS THE WESTERN SEGMENT CROSSES THE KS/OK
BORDER. AS EXPECTED THE AIRMASS OVER SOUTHEAST KS IS DESTABILIZING AS
EVIDENCED BY 3-HOUR MLCAPES HAVING INCREASED 400-500 J/KG SINCE NOON.
AS THE UPPER-DECK WAVE APPROACHES A 100-120KT JET MAX WILL SPRINT NE
OVER EASTERN KS THAT'LL PROMOTE INCREASING DEEP-LAYER SHEAR (MORE SO
THE SPEED VARIANT) OVER SOUTH-CENTRAL & ESPECIALLY SOUTHEAST KS THAT'LL
BE FURTHER ENHANCED BY THESE AREAS GRADUALLY BEING POSITIONED BENEATH
THE RIGHT ENTRY REGION OF THE AFORE-MENTIONED JET MAX. SEVERE
THUNDERSTORMS WILL DEVELOP OVER PRIMARILY SOUTHEAST KS LATE THIS
AFTERNOON/EARLY THIS EVENING. AS THE DIRECTIONAL SHEAR IS LACKING THE
6KM SPEED SHEAR WOULD BE SUFFICIENT TO PRODUCE BOTH LARGE HAIL (AROUND
2 INCHES) & DAMAGING 70 MPH WINDS WITH THE LATTER BECOMING THE DOMINANT
THREAT LATER THIS EVENING.
FRI & FRI NIGHT:
THE SHOWERS & THUNDERSTORMS ARE STILL SCHEDULED TO END OVER SOUTHEAST
KS IN THE MORNING AS THE UPPER WAVE SHEARS AS IT SPRINTS EAST WITH
MOSTLY CLEAR WEATHER THEREAFTER.
SAT-SUN:
THUNDERSTORMS ARE STILL SCHEDULED TO RETURN THE NEIGHBORHOOD ON SAT AS
THE NEXT UPPER WAVE SWINGS AROUND THE SOUTHERN PERIPHERY OF AN UPPER
CYCLONE THAT'LL GRADUALLY STRENGTHEN OVER THE FAR NW U.S. WITH THE MID
TO UPER TROF DIGGING/DEEPENING RAPIDLY OVER THE GREAT BASIN SAT NIGHT
& SUNDAY WARM MOIST SOUTHERLY FLOW WOULD ASSERT ITSELF & WITH A WEAK
COLD FRONT SETTLING S/SE ACROSS KS THUNDERSTORMS WOULD DEVELOP FIRST
OVER EASTERN KS WITH THE CONVECTION GRADUALLY SPREADING WEST ALONG THE
APPROACHING FRONT. AS THE DEEP SLIGHTLY POSITIVELY-TILTED UPPER WAVE
APPROACHES DEEP-LAYER SHEAR WOULD INCREASE & SUPPORT SEVERE
THUNDERSTORMS OVER MUCH OF THE CWA.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 345 PM CDT THU MAY 8 2014
AS THE 2ND WAVE MOVES EAST ACROSS THE CENTRAL PLAINS THUNDERSTORMS WILL
GRADUALLY END IN A WEST-EAST MANNER MON NIGHT WITH A FEW SHOERS
LINGERING OVER SOUTHEAST KS ON TUE. WE SHOULD BE DRY THROUGH THU.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1250 PM CDT THU MAY 8 2014
A RATHER INTERESTING AVIATION FORECAST...AS A SFC FRONTAL BOUNDARY
IS CURRENTLY MOVING ACROSS PORTIONS OF CENTRAL AND S CENTRAL KS.
WINDS HAVE ALREADY SHIFTED TO THE W-NW AT KRSL/KHUT AND KSLN.
FRONTAL BOUNDARY WILL PROBABLY LEAD TO AFTN AND EVE CONVECTION
DEVELOPING GENERALLY ALONG THE KS TURNPIKE...WHICH WILL LEAD TO
TSRA CHANCES FOR THE KICT AND EVENTUALLY THE KCNU TAF SITES. SOME
UNCERTAINTY ON WHERE CONVECTION WILL INITIALLY FIRE UP...SO WILL GO
WITH A VCTS FOR THE 21-00Z TIME FRAME FOR KICT. THINK THE CHANCE OF
TSRA WILL CONTINUE INTO THE EVENING HOURS FOR KICT AND KCNU...AS THE
FRONT CONTINUES TO PUSH A LITTLE FURTHER SOUTHEAST...WITH ELEVATED
CONVECTION POSSIBLE TO THE NORTH AND NW OF THE BOUNDARY...POSSIBLY
AS FAR WEST AS KHUT.
WILL KEEP TSRA CHANCES OUT OF THE KRSL TAF SITES...WITH KSLN ALSO ON
THE WRN EDGE OF THE TSRA.
COULD SEE SOME POST FRONTAL MVFR CIGS DEVELOP ACROSS SOUTH CENTRAL
KS AND SE KS FOR THE EARLY MORNING HOURS ON FRI...BUT THINK THIS
CLOUD DECK WILL BURN OFF AFTER SUNRISE ON FRI.
KETCHAM
&&
.FIRE WEATHER...
ISSUED AT 345 PM CDT THU MAY 8 2014
PERIODIC THUNDERSTORMS WILL KEEP THE GRASSLAND DANGER IN CHECK.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 51 75 54 84 / 50 10 0 20
HUTCHINSON 48 74 53 83 / 30 10 0 10
NEWTON 50 74 54 82 / 50 10 0 10
ELDORADO 51 75 54 83 / 60 10 0 20
WINFIELD-KWLD 53 76 55 87 / 70 10 0 20
RUSSELL 44 75 53 80 / 10 10 0 10
GREAT BEND 44 75 52 80 / 10 10 0 10
SALINA 44 75 53 84 / 20 10 0 10
MCPHERSON 46 74 53 83 / 30 10 0 10
COFFEYVILLE 60 77 55 86 / 90 20 0 20
CHANUTE 54 75 53 85 / 80 20 0 20
IOLA 53 74 53 84 / 80 20 0 20
PARSONS-KPPF 57 76 54 86 / 90 20 0 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ES
Hazardous weather outlook, May 8, 3:38 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT THU MAY 8 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
438 PM CDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY OVER PRIMARILY SOUTHEAST KANSAS
WHERE HAIL UP TO 2 INCHES DIAMETER AND 60 TO 70 MPH WINDS MAY
OCCUR. THUNDERSTORMS THAT MAY PRODUCE NICKEL-SIZED HAIL AND GUSTS
AROUND 50 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS FRIDAY
MORNING BUT SHOULD BE NEITHER STRONG NOR SEVERE.
A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST AND MUCH OF SOUTH
CENTRAL KANSAS ON SATURDAY WITH THE CHANCES GRADUALLY INCREASING
OVER ALL AREAS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SUNDAY AND SUNDAY NIGHT
WHEN HAIL UP TO GOLFBALL-SIZED AND 60 TO 70 MPH WINDS MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
In the hours before
Special weather statement, May 8, 3:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT THU MAY 8 2014
KSZ070-082215-
GREENWOOD-
442 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 515 PM CDT
* AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF EUREKA...
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
EUREKA...EUREKA AIRPORT AND THRALL.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3784 9652 3809 9631 3778 9605 3761 9652
TIME...MOT...LOC 2142Z 214DEG 29KT 3775 9648
LAWSON
Special weather statement, May 8, 4:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU MAY 8 2014
KSZ070-082300-
GREENWOOD-
522 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 600 PM CDT
* AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 18 MILES NORTH OF
EUREKA...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MADISON.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3802 9596 3794 9617 3805 9636 3818 9621
3817 9595
TIME...MOT...LOC 2223Z 208DEG 36KT 3810 9617
LAWSONLocal storm report, May 8, 4:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST MADISON 38.13N 96.14W
05/08/2014 E50 MPH GREENWOOD KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 50 MPH WINDS AND PEA SIZED HAIL
WITH STORM.
&&
VJPHail, Greenwood
- When
- May 8, 4:30 PM CST
- Where
- Greenwood County, 3.42 mi NW of Madison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.160, -96.180
A trained spotter reported to law enforcement that a lot of pea sized hail fell as well a few as big as quarters.
Hail, Greenwood
- When
- May 8, 4:32 PM CST
- Where
- Greenwood County, 0.54 mi W of Madison
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.130, -96.140
Hail, Wilson
- When
- May 8, 6:20 PM CST
- Where
- Wilson County, 2.64 mi NE of Coyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -95.870
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526431, 526432, 526433.